Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS North Platte, NE

August 3, 2003Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2003, 8:52 PM MDT for Sheridan County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 8:52 PM MDT (02:52 UTC)
Expired
Aug 3, 2003, 9:45 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS53 KLBF 040252
SVRLBF
NEC161-040345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM MDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 945 PM MDT

* AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 20 MILES NORTH OF HAY SPRINGS TO 43 MILES SOUTH
  OF HAY SPRINGS...MOVING EAST AT   20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER RUSHVILLE AROUND 915 PM MDT
  OVER CLINTON AROUND 930 PM MDT
  OVER GORDON AROUND 945 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4303 10285 4234 10283 4204 10208 4304 10211

$$
SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:10 PM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 2:10 PM MDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SUN AUG 3 2003

UPPER WAVE LIFTING OUT OF ERN NEVADA INTO IDAHO WILL ACT TO FLATTEN
OUT UPPER RIDGE AND ESTABLISH A MORE WESTERLY FLOW ALOFT TONIGHT
THROUGH MONDAY. UPPER WAVE LIFTING OUT OF WRN CO WILL BE THE FIRST
TO BRING TSRA CHANCES TO OUR WEST BY LATE THIS EVENING. IN
ADDITION...POSSIBILITY FOR SOME ELEVATED CONVECTION TO DEVELOP
ACROSS NERN HALF OF CWFA AFTER MIDNIGHT IN AREA OF UPPER
DIVERGENCE...H85 WAA AND 2D FRONTOGENESIS.

A LOOK AT SFC DWPTS IN THE REGION...MID 60S COMMON ACROSS SRN
NEBRASKA AND UPPER 60S TO NEAR 70 WRN KS. ALSO THE PWS ARE AOA
NORMAL ACROSS THE CENTRAL PLAINS INTO THE INTERMOUNTAIN WEST RANGING
FROM 125 TO 175 PERCENT ABOVE NORMAL. THIS EVIDENT ON WV IMAGERY AS
WELL WITH MONSOONAL MOISTURE SOURCE DRAWN UP FROM BAJA. GOOD
MOISTURE CONVERGENCE ALONG AND EAST OF H85 TROUGH ADVANCING EAST
LATER TONIGHT AND MONDAY. POTENTIAL FOR LOCALLY HEAVY RAIN PSBL WITH
RATHER SLOW STORM MOTION. WILL EXAMINE THE SFC PRESSURE FALLS
FORECAST BY THE GFS AND ETA AS WELL TO FAVOR AREAS OF HIGHER POPS.

VORT MAX FCST BY 00Z ETA RUN ACROSS WRN CO INTO CENTRAL WY MATCHES
WELL WITH ITS POSN ON WV IMAGERY AS CONVECTION BEGINNING TO DEVELOP
AT 1830Z. SOME OF THE ACTIVITY SHOULD BEGIN TO MOVE INTO FAR WRN
CWFA AFTER 02Z.

ON MONDAY...UPPER RIDGE FLATTENS AND BECOMES SLIGHTLY SOUTHEAST IN
FLOW BY 00Z TUE. WHILE STRONGEST VORT MAX MOVES ACROSS SOUTH
DAKOTA...TRAILING WEAKER WAVE WILL EXTEND BACK THROUGH NEBR PNHDL
AND CO. AVBL MOISTURE AND INSTABILITY WILL BE MORE THAN ADEQUATE TO
FUEL STORMS. BEST AREAL COVERAGE OF STORMS WILL OCCUR WITH LATE
AFTERNOON PEAK HEATING. DECENT INSTABILITY WITH BEST SHEAR ACROSS
THE NORTH.

EXTENDED DISCUSSION...UPPER RIDGE ESTABLISHED ACROSS THE CENTRAL AND
NORTHERN PLAINS. TEMPS RESPOND BY BECOMING INCREASINGLY WARM EACH
DAY AND DRY THROUGH THE PERIOD.

.LBF...NONE.

ROBERG
Hazardous weather outlook, Aug 3, 3:35 PM MDT, 5 hours 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

AN AREA OF LOW PRESSURE STRETCHES ACROSS THE FRONT RANGE OF THE
ROCKIES AND WILL BE THE FOCUS OF THUNDERSTORMS WELL WEST OF
THE AREA.  THESE THUNDERSTORMS WILL TRAVEL NORTHEAST BEFORE
DROPPING BACK TOWARD WESTERN NEBRASKA LATER TONIGHT.

TO THE EAST...INCREASING WINDS ABOVE THE SURFACE OVERNIGHT WILL
BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS NORTH
CENTRAL NEBRASKA OVERNIGHT.  THESE THUNDERSTORMS WILL DIMINISH
DURING THE EARLY MORNING HOURS ON MONDAY.

ANY STORMS THAT DO FORM TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER TONIGHT AND OVERNIGHT...WITH HAIL BEING THE PRIMARY
THREAT AND MAINLY NORTH OF HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A BETTER CHANCE FOR SEVERE WEATHER EXISTS ON MONDAY WITH A SLIGHT
RISK FOR SEVERE THUNDERSTORM DEVELOPMENT.  THE AREA OF LOW PRESSURE
NEAR THE FRONT RANGE IS EXPECTED TO MOVE EAST ACROSS THE PLAINS.
LOW LEVEL WIND FIELDS WILL FAVOR THE POSSIBILITY OF DAMAGING
THUNDERSTORM WIND GUSTS AND EVEN ISOLATED TORNADOES AND LARGE HAIL.

MONDAY/S SEVERE WEATHER POTENTIAL COULD BEGIN EARLY IN THE DAY
ACROSS THE WEST AND THEN REMAIN A THREAT AREAWIDE THROUGH LATE
MONDAY AFTERNOON.  RAINFALL FROM STORMS EARLY MONDAY COULD BE HEAVY
BUT LATER IN THE DAY...INCREASING INSTABILITY AND SOME DRIER AIR
COULD BRING MORE INTENSE THUNDERSTORM WINDS.

MAINLY DRY AND WARMER CONDITIONS ARE EXPECTED BEYOND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BUT NOT LIKELY THIS EVENING AND
OVERNIGHT...HOWEVER SPOTTERS MAY BE NEEDED ON MONDAY.

HIRSCH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:09 PM MDTSevere Thunderstorm WarningLBFFrontier51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.